Texas, 2009

Flash Flooding and Hail in Texas, May 27, 2009

May 27, 2009 · NWS EWX · 19 events in 8 counties and zones

Activity began rapidly in the late afternoon and continued throughout the evening hours as storms were focused over the western half of the area. Mesoscale boundaries from previous convection seemed to initially set off the activity with subsequent boundaries triggering further activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Activity began rapidly in the late afternoon and continued throughout the evening hours as storms were focused over the western half of the area. Mesoscale boundaries from previous convection seemed to initially set off the activity with subsequent boundaries triggering further activity. Clusters of thunderstorms across the Rio Grande plains merged by mid to late evening, moving south into southwest portions of the county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 2:03 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 27, 2:03 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT WED MAY 27 2009

.DISCUSSION...
THIS AFTERNOON THE AIRMASS ACROSS THE WESTERN HALF OF SOUTH CENTRAL
TEXAS HAS RECOVERED WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
EDWARDS COUNTY. OTHER SHOWERS AND THUNDERSTORMS WERE ALSO FIRING
ACROSS NORTHEAST MEXICO. THE GFS ONCE AGAIN DEVELOPS A CONVECTIVE
COMPLEX ACROSS NORTHEAST MEXICO AND ADJACENT REGIONS OF SOUTH
CENTRAL TEXAS THIS EVENING  THESE STORMS WILL MOVE EASTWARD
TONIGHT INTO THURSDAY ACROSS SOUTH CENTRAL TEXAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND RIO
GRANDE PLAINS. THE LOCATION OF SHOWERS AND THUNDERSTORMS ON
THURSDAY WILL BE DEPENDENT ON THE EVOLUTION OF THE OVERNIGHT MCS.
SO WILL SHOTGUN 30% POPS ACROSS THE CWFA FOR THURSDAY.

WILL GO WITH A DRY FORECAST ON FRIDAY WITH SILENT 10% POPS. THE
UPPER LEVEL RIDGE MAY BE STRONG ENOUGH TO SUPPRESS CONVECTION.
AFTERNOON TEMPS WILL RUN A COUPLE OF DEGREES ABOVE NORMAL. THE
WARM AND DRY WEATHER PATTERN WILL CONTINUE INTO SATURDAY. ON SUNDAY
A FEW STORMS THAT DEVELOP ACROSS NORTHEAST MEXICO MAY MAKE A RUN
TO THE BORDER SUNDAY EVENING...SO HAVE INCLUDED LOW POPS ACROSS
OUR SOUTHWEST COUNTIES.

THE FIRST HALF OF NEXT WEEK THE PCPN PATTERN WILL CHANGE WITH
SEA-BREEZE DEVELOPMENT BEING THE PRIMARY FOCUS FOR CONVECTION.
THUS WILL HAVE LOW POPS MAINLY ALONG AND EAST OF THE I-35
CORRIDOR EACH AFTERNOON MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  90  65  91  67 /  10  30  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  65  89  64  90  63 /  10  30  10  10  -
NEW BRAUNFELS MUNI AIRPORT     67  89  65  91  65 /  10  30  10  10  -
BURNET MUNI AIRPORT            65  88  63  90  65 /  10  30  10  10  -
DEL RIO INTL AIRPORT           68  91  70  92  70 /  40  40  20  10  10
GEORGETOWN MUNI AIRPORT        65  88  64  91  66 /  10  30  10  10  -
HONDO MUNI AIRPORT             66  90  65  89  66 /  20  40  20  10  10
SAN MARCOS MUNI AIRPORT        67  89  65  90  65 /  10  30  10  10  -
LA GRANGE - FAYETTE REGIONAL   68  88  64  89  65 /  10  30  10  10  -
SAN ANTONIO INTL AIRPORT       69  89  68  90  67 /  10  30  20  10  -
STINSON MUNI AIRPORT           68  90  67  90  67 /  10  30  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/01
Hazardous weather outlook, May 27, 2:40 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT WED MAY 27 2009

TXZ171>173-183>194-202>209-217>225-228-281600-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
340 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS. THE SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 27, 10:34 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 AM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       3 S RUNGE               28.84N  97.71W
05/27/2009  M2.36 INCH       KARNES             TX   CO-OP OBSERVER

            40 MIN RAINFALL

&&

EVENT NUMBER 00612

JPB
Local storm report, May 27, 11:32 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1232 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             9 SE LOCKHART           29.80N  97.55W
05/24/2009  E0.88 INCH       CALDWELL           TX   PUBLIC

            NICKEL HAIL NEAR TILMON...REPORTED BY A FEED STORE IN
            LOCKHART

&&

EVENT NUMBER 00613

RH
Special weather statement, May 27, 2:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT WED MAY 27 2009

TXZ184-272130-
EDWARDS-
348 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 347 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
14 MILES SOUTHWEST OF ROCKSPRINGS...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN SOUTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, May 27, 3:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT WED MAY 27 2009

TXZ204-272215-
MEDINA-
420 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING MEDINA COUNTY...

AT 416 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR NEW FOUNTAIN...OR 6 MILES NORTHEAST OF HONDO...MOVING SLOWLY
SOUTHEAST AT 5 MPH.

PEOPLE IN CENTRAL MEDINA COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...NEW FOUNTAIN AND QUIHI...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. THIS STORM IS ALSO CAPABLE OF BACKBUILDING INTO
THE TOWN OF HONDO. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Laughlin AFB radar (KDFX), 57 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 flash flood. Local standard time, as filed.

Hail, Edwards

When
May 27, 3:45 PM CST
Where
Edwards County, 1.51 mi NNW of Barksdale
Measured
0.75 in hail
Reported by
Public
Coordinates
29.740, -100.040

Hail, Bandera

When
May 27, 4:04 PM CST
Where
Bandera County, 4.42 mi ESE of Pipecreek
Measured
0.88 in hail
Reported by
Public
Coordinates
29.700, -98.860

Hail, Uvalde

When
May 27, 4:28 PM CST
Where
Uvalde County, 5.56 mi N of Montell
Measured
1 in hail
Reported by
Public
Coordinates
29.610, -100.010

The public reported quarter size hail along highway 55 south of Camp Wood.

Hail, Kendall

When
May 27, 4:45 PM CST
Where
Kendall County, 1.2 mi W of Welfare
Measured
2 in hail
Reported by
NWS Employee
Coordinates
29.920, -98.800

Hail stripped trees from Welfare south to Interstate 10.

Hail, Kendall

When
May 27, 4:47 PM CST
Where
Kendall County, 4.98 mi SSW of Welfare
Measured
1.75 in hail
Reported by
Public
Coordinates
29.850, -98.800

There were windows broken in Boerne.

Hail, Kendall

When
May 27, 4:50 PM CST
Where
Kendall County, 3.3 mi NNW of Boerne
Measured
4 in hail
Reported by
Public
Coordinates
29.820, -98.760

Public reported smashed windows and dented roofs from grapefruit size hail near Boerne.

Hail, Uvalde

When
May 27, 4:52 PM CST
Where
Uvalde County, 6.22 mi N of Reagan Wells
Measured
0.88 in hail
Reported by
Public
Coordinates
29.640, -99.800

Hail, Kendall

When
May 27, 5:10 PM CST
Where
Kendall County, 0.69 mi S of Welfare
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.910, -98.780

Hail, Kendall

When
May 27, 5:10 PM CST
Where
Kendall County, 1.38 mi ESE of Welfare
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
29.910, -98.760

Hail, Uvalde

When
May 27, 6:00 PM CST
Where
Uvalde County, Knippa
Measured
0.88 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
29.300, -99.630

Some trees were reported down in town along with a irrigation sprinkler blown over.

Hail, Edwards

When
May 27, 6:20 PM CST
Where
Edwards County, 13.67 mi NW of Rocks Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
30.130, -100.410

Golfball hail was reported along Highway 55.

Flash Flood, Edwards

When
May 27, 7:00 PM CST to 7:30 PM CST
Where
Edwards County, 10.11 mi E of Rocks Spgs Arpt to 10.46 mi E of Rocks Spgs Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
29.936, -100.002

Hackberry Road was reported washed out by the public.

Hail, Zavala

When
May 27, 7:37 PM CST
Where
Zavala County, 0.92 mi SW of Crystal City Muni Ar
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
28.690, -99.830

Hail, Zavala

When
May 27, 7:45 PM CST
Where
Zavala County, 0.92 mi SW of Crystal City Muni Ar
Measured
1.5 in hail
Reported by
Public
Coordinates
28.690, -99.830

Ping pong ball size hail at the HEB grocery store.

Hail, Zavala

When
May 27, 7:50 PM CST
Where
Zavala County, 0.92 mi NW of River
Measured
1.75 in hail
Reported by
Public
Coordinates
28.660, -99.810

Flash Flood, Zavala

When
May 27, 8:00 PM CST to 8:30 PM CST
Where
Zavala County, 0.92 mi SW of Crystal City Muni Ar to 0.49 mi NW of Crystal City
Cause
Heavy Rain
Reported by
County Official
Coordinates
28.690, -99.830

Street flooding was reported in Crystal City.

Hail, Val Verde

When
May 27, 8:02 PM CST
Where
Val Verde County, 3.45 mi S of Pandale
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
30.130, -101.550

Hail, Frio

When
May 27, 8:02 PM CST
Where
Frio County, 2.42 mi W of Divot
Measured
2.75 in hail
Reported by
Public
Coordinates
28.770, -99.290

There were reports of baseball size hail along County Road 4443.

Hail, Dimmit

When
May 27, 8:15 PM CST
Where
Dimmit County, 1.38 mi N of Brundage
Measured
1.75 in hail
Reported by
Public
Coordinates
28.590, -99.670

There were also reports of trees down near Brundage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163677, 163678, 163679, 163680, 163681, 163682, 163683, 163685, 163686, 163687, 163688, 163756, 163689, 163690, 163691, 163737, 163692, 163693, 163694.